Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 37, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 4, 2015, 3:06 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2015, 3:06 PM HST (01:06 UTC)
- Expired
- Sep 4, 2015, 9:00 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 53 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 3:37 PM HST | FLASH FLOOD | Kailua-Kona, HI | HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- HUALALAI ROAD AT THE INTERSECTION OF GUAVA LANE IS CLOSED DUE TO HEAVY PONDING. |
| Sep 4, 3:37 PM HST | FLASH FLOOD | Kailua-Kona, HI | HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- HUALALAI ROAD UPHILL/MAKAI OF QUEEN KAAHUMANU HIGHWAY IS CLOSED DUE TO FLOODING. |
| Sep 4, 4:26 PM HST | FLASH FLOOD | Holualoa, HI | HPD REPORTED THE FOLLOWING -- KUAKINI HIGHWAY IS FLOODING AND OFFICERS EN ROUTE TO CLOSE IT. |
| Sep 4, 4:26 PM HST | FLASH FLOOD | Kailua-Kona, HI | HPD REPORTED THE FOLLOWING -- ONI ONI STREET IS FLOODING AND OFFICERS EN ROUTE TO CLOSE IT. |
| Sep 4, 7:25 PM HST | FLASH FLOOD | Holualoa, HI | HPD REPORTED THAT HWY 11 108MM WAS CLOSED AGAIN DUE TO RUNOFF ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
657
WGHW50 PHFO 050106
FFWHFO
HIC001-050400-
/O.NEW.PHFO.FF.W.0037.150905T0106Z-150905T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
306 PM HST FRI SEP 4 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 600 PM HST
* AT 258 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF KAILUA-KONA TO HONAUNAU. THE AREA OF HEAVY
RAIN WAS NEARLY STATIONARY. RAINFALL RATES OF UP TO 3 INCHES PER
HOUR ARE POSSIBLE. EMERGENCY MANAGEMENT REPORTS HIGHWAY 11 SOUTH
OF HONAUNAU AND HUALALAI ROAD CLOSED DUE TO WATER OVER THE ROAD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAILUA-KONA...KONA VILLAGE RESORT...KEAUHOU...AND CAPTAIN COOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
1976 15610
$$
BRAVENDER3 follow-up statements
760
WGHW50 PHFO 050347
FFWHFO
HIC001-050700-
/O.EXT.PHFO.FF.W.0037.000000T0000Z-150905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
547 PM HST FRI SEP 4 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 900 PM HST
* AT 539 PM HST...RADAR SHOWED HEAVY RAIN FROM KAILUA-KONA TO
KEAUHOU. THE AREA OF HEAVY RAIN WAS MOVING SOUTHEAST SLOWLY.
CIVIL DEFENSE OFFICIALS REPORT LANE CLOSURES DUE TO FLOODING
ALONG KUAKINI HIGHWAY IN KAILUA-KONA AND ALONG HIGHWAY 11 SOUTH
OF HONAUNAU.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAILUA-KONA...KEAUHOU...CAPTAIN COOK...AND HONAUNAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
1976 15610
$$
BRAVENDER877
WGHW70 PHFO 050535
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
735 PM HST FRI SEP 4 2015
HIC001-050700-
/O.CON.PHFO.FF.W.0037.000000T0000Z-150905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
735 PM HST FRI SEP 4 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 900 PM HST...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEAHOLE
POINT...KONA VILLAGE RESORT...KAILUA-KONA AND HOLUALOA.
RADARS SHOW THE HEAVY RAIN ALONG THE KONA COAST SUBSIDING...BUT
HAWAII COUNTY EMERGENCY OFFICIALS REPORT LANES REMAIN CLOSED ON
HUALALAI ROAD NEAR KAILUA TOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
1976 15610
$$
DONALDSON712
WGHW70 PHFO 050658
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
858 PM HST FRI SEP 4 2015
HIC001-050705-
/O.EXP.PHFO.FF.W.0037.000000T0000Z-150905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
858 PM HST FRI SEP 4 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT BIG ISLAND POLICE
REPORT WATER MAY REMAIN ON SOME ROADS.
A FLASH FLOOD WATCH FOR THE BIG ISLAND OF HAWAII REMAINS IN EFFECT
UNTIL MIDNIGHT TONIGHT.
LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
1976 15610
$$
DONALDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:00 AM HST, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 4, 10:00 AM HST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI SEP 4 2015 .SYNOPSIS... A HUMID AND UNSTABLE AIR MASS WILL SUPPORT SPOTTY...BUT LOCALLY VERY HEAVY...SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. WEAK TRADE WINDS AND SOMEWHAT MORE STABLE CONDITIONS WILL SPREAD FROM THE EAST TONIGHT AND SATURDAY...THOUGH THE WEATHER WILL REMAIN HOTTER AND MORE HUMID THAN USUAL. PREVAILING WINDS WILL WEAKEN EARLY NEXT WEEK...LEADING TO STAGNANT CONDITIONS AND INCREASED AFTERNOON SHOWERS AGAIN. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH NEAR KAUAI/OAHU... WITH A RIDGE JUST EAST OF THE BIG ISLAND. HURRICANE IGNACIO IS FAR TO THE NORTH-NORTHWEST OF THE STATE...AND JIMENA IS FAR TO THE EAST. ELSEWHERE AT THE SURFACE...A TROUGH IS LOCATED JUST WEST OF KAUAI. HIGH PRESSURE IS LOCATED FAR NORTH NORTHEAST OF THE STATE...WITH A RIDGE EXTENDING BACK ACROSS THE ISLANDS. THE 12Z LIHUE SOUNDING SHOWS AN UNSTABLE PROFILE WITH AN UNMODIFIED MIXED-LAYER CAPE OVER 1600 J/KG. THE 12Z HILO SOUNDING IS SOMEWHAT DRIER AND MORE STABLE...WITH A PRECIPITABLE WATER OF 1.6 INCHES VS 2.0 INCHES AT LIHUE...AND A WEAK INVERSION AROUND 5KFT. EARLY MORNING MIMIC TOTAL PRECIPITABLE WATER IMAGERY IS STILL ON THE HIGH SIDE COMPARED TO THE RAOBS...BUT SHOWS QUALITATIVELY DRIER AIR BETWEEN THE BIG ISLAND AND ABOUT 151W. MANY AREAS STARTED THE MORNING FREE OF LOW CLOUDS...AIDED BY OFFSHORE LAND BREEZES OVERNIGHT...THOUGH CONVECTION WAS ACTIVE OFFSHORE. CONDITIONS ARE ALREADY STARTING TO CLOUD UP THIS MORNING...WITH ACTIVITY FILLING IN BY AFTERNOON. INSTABILITY IS GREATEST ACROSS THE WESTERN HALF OF THE STATE...CLOSER TO THE UPPER LEVEL SUPPORT AND GREATER MOISTURE POOLED ALONG THE SURFACE TROUGH. BOTH THE GLOBAL AND HIGH-RESOLUTION MESOSCALE MODELS SHOW THIS BEING THE MAIN FOCUS AREA FOR ACTIVITY TODAY...AS LARGE SCALE CONVERGENCE WORKS WITH THE AVAILABLE INSTABILITY TO SPARK ADDITIONAL CONVECTION. THE HIGH-RESOLUTION WRF-ARW AND WRF-NMM RUNS FROM NCEP ALSO SHOW ADDITIONAL AFTERNOON CONVECTION ACROSS THE INTERIOR OF THE BIG ISLAND...AND HAVE UPDATED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS THERE AS WELL. THE GFS AND ECMWF SHOW THE THE UPPER LEVEL TROUGH NORTHWEST OF THE STATE EVOLVING INTO A CUTOFF LOW OVER THE WEEKEND. THIS LOW WILL EVENTUALLY SHIFT WESTWARD EARLY NEXT WEEK...BUT THE LOWER HEIGHTS AND INVERTED SURFACE TROUGH JUST WEST OF THE STATE WILL REMAIN NEARBY FOR MUCH OF THE WEEKEND. FORECAST SOUNDINGS AND CROSS SECTIONS SHOW LITTLE CHANGE IN THE ATMOSPHERE OVER THE ISLANDS OVER THE NEXT COUPLE DAYS...WITH DEEP SATURATION OVER THE WESTERN HALF OF THE STATE AND DRIER MID-LEVELS AND WEAK INVERSIONS OVER THE EAST. IT IS NOT UNTIL EARLY NEXT WEEK THAT THE LOW SHIFTS WEST...ALLOWING HEIGHTS TO REBUILD OVER THE STATE AND BRINGING IN A SURGE OF DRIER AIR. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED FOR KAUAI/OAHU... BUT WILL LIKELY BE ABLE TO BE DROPPED AFTER TODAY FOR MAUI COUNTY AND THE BIG ISLAND. WILL SEE HOW CONVECTIVE ACTIVITY PROGRESSES THROUGH THE DAY AND MAKE THE DETERMINATION ABOUT THE WESTERN ISLANDS WITH THE AFTERNOON PACKAGE. WINDS WILL STILL BE RELATIVELY LIGHT OVER THE ISLANDS...WITH A SURFACE RIDGE NEARLY STATIONARY OVER US. LOW-LEVEL FLOW WILL BE GENERALLY EASTERLY OR NORTHEASTERLY NEAR THE BIG ISLAND AND SOUTHEASTERLY NEAR KAUAI. THE WEAK BACKGROUND FLOW WILL STILL ALLOW FOR LOCALIZED ONSHORE SEA BREEZES...WITH CONVERGENCE AND AFTERNOON CLOUDS/SHOWERS FOCUSED ACROSS INTERIOR AND LEEWARD SECTIONS. PARTIAL CLEARING IS EXPECTED AT NIGHT...BUT THE WEAK BACKGROUND FLOW SHOULD BE STRONG ENOUGH TO KEEP SOME CLOUDS IN PLACE ACROSS WINDWARD SECTIONS. HURRICANE JIMENA IS EXPECTED TO TRACK NORTH-NORTHWEST FOR THE NEXT COUPLE DAYS...THEN TAKE A TURN WESTWARD BY THE END OF THE FORECAST PERIOD. SEE THE BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER FOR THE LATEST DETAILS. INTO OUR EXTENDED PERIOD...JIMENA /OR THE REMNANTS OF JIMENA/ WILL LIKELY CONTINUE WESTWARD AS IT WEAKENS. GFS ENSEMBLE MEMBERS SHOW A WIDE SPREAD IN TRACK...WHETHER IT HEADS NORTHWESTERLY OR SOUTHWESTERLY. A TRACK OF THE SYSTEM NORTH OF THE ISLANDS WOULD CUT OF THE WINDS AGAIN...AND BRING ANOTHER SURGE OF MOISTURE ACROSS US. IF IT TRACKS CLOSER TO THE ISLANDS WE COULD SEE MORE SIGNIFICANT IMPACTS...SO RESIDENTS SHOULD STAY UP TO DATE WITH THE FORECAST FOR NEXT WEEK. && .AVIATION... AN AREA OF LOW LEVEL CONVERGENCE OVER THE WESTERN PART OF THE STATE....COMBINED WITH AN UPPER LEVEL TROUGH AND COPIOUS TROPICAL MOISTURE...MAY GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON. AREAS OF MVFR AND LOCALIZED IFR WILL BE POSSIBLE WITHIN THE HEAVIER SHOWERS AND THUNDERSTORMS. NO AIRMETS ARE CURRENTLY IN EFFECT...BUT AIRMET SIERRA FOR MOUNTAIN OBSCURATION WILL LIKELY BE NEEDED FOR SOME OF THE ISLANDS LATER TODAY. && .MARINE... INCOMING EAST SWELL FROM HURRICANE JIMENA CONTINUED TO REQUIRE A HIGH SURF WARNING FOR EAST-FACING SHORES OF MOST ISLANDS. EAST-SHORE SURF WILL REMAIN NEAR WARNING LEVELS THROUGH THE WEEKEND...AND LIKELY INTO EARLY NEXT WEEK. A SMALL CRAFT ADVISORY ALSO REMAINED IN EFFECT FOR HAZARDOUS SEAS PRODUCED BY THE SWELLS FROM IGNACIO AND JIMENA. WINDS ARE EXPECTED TO REMAIN BELOW THE ADVISORY THRESHOLD THIS WEEK. A LONG-PERIOD SWELL FROM THE SOUTH-SOUTHWEST WILL PRODUCE ADVISORY-LEVEL SURF ALONG SOUTH-FACING SHORES THIS WEEKEND. PLEASE REFER TO THE LATEST COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST /SRDHFO/ FOR MORE DETAILS ON THE SWELLS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR ALL ISLANDS. HIGH SURF WARNING UNTIL 6 PM HST SATURDAY FOR EAST FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI...AND BIG ISLAND. HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR SOUTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...LANAI...KAHOOLAWE...MAUI...AND BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS- BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...BRAVENDER AVIATION...FOSTER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:47 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 4, 5:32 PM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Sep 5, 12:03 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 40 hr |
| Sep 5, 3:22 AM HST | Small Craft Advisory | HFO | 54 hr | |
| Sep 5, 11:33 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.